One of the biggest problems that heroin addicts suffer from is withdrawal. These symptoms can not only make giving up heroin an impossibility, but can also disrupt daily life, leading to the heroin addict using more and more of the drug in an attempt to avoid the symptoms of addiction. Sometimes users will attempt to go ‘cold turkey’ in order to prove that they do not need the drug, but this often causes negative feelings and physical complaints which can make the user very unhappy. Rather than continue to struggle with drugs, the user will usually relapse back into heroin addiction. This makes heroin withdrawal something which should concern everyone giving or undergoing treatment for addiction to this drug.
The Timeline of Heroin Withdrawal
When an addict seeks to stop taking the drug, they will experience the symptoms of withdrawal. The physical withdrawal may take only a few days, with the average sequence peaking on about the 4th day, and then fading by the 9th. However, mental and emotional heroin withdrawal may take longer, and this is often the cause of relapse, as the emotional suffering is too great.
Depending upon the amount of heroin that the user has been ingesting, and whether they have been smoking or injecting it will affect the severity of the symptoms. A newish user may experience only a few symptoms for a couple of days, while the more severely addicted may struggle for one or two weeks with the physical symptoms, and then continue to battle with mental problems for some months.
Heroin Cravings and Desires
Some users experience extremely strong cravings and desire for the drug. Withdrawal will always make the user long for the substance which they have become used to. This is no different from any other type of addict, whether they have been abusing heroin, alcohol, or cigarettes. The craving is given extra power by the desire of the addict to reduce the heroin withdrawal symptoms, although the euphoria of heroin can also influence the user to crave the drug.
Heroin Pain and Withdrawal
Heroin works as a pain reliever, and is related to codeine. When the addict has been using heroin for a long time, the drug will have helped to suppress the natural pain response of the user. This can lead to accidental injuries, and problems such as ulcers in the teeth turning into abscesses. When the addict undergoes heroin withdrawal, they are re-opening the pathways between the body and the pain receptors. This can cause several days of pain, especially in the back and the legs. Increased sensitivity to general pain may be felt, too.
Mood Swings Due To Heroin
Heroin withdrawal can also cause severe mood swings, sometimes plunging the users into a dysphoric state, where they feel suicidal and constantly relive past mistakes. Part of going through heroin addiction treatment is to make amends to those they have hurt, and this can help with the depression. For many addicts, the feelings of unhappiness which heroin would have suppressed can return with a vengeance, until they are forced to turn to the doctor for medication such as valium.
Digestive Problems from Heroin
Heroin may work on the body to slow down the metabolism, which can often lead to constipation. When the user starts to experience heroin withdrawal, this can result in diarrhea and stomach pains. Users can worry about being unable to control their bowels. Heroin withdrawal can also make the person feel sick, or experience actual vomiting. This may stop the person from eating, drinking, and may also stop them from leaving the room. This is another reason why many users relapse.
Other Problems from Heroin
Heroin withdrawal can cause a number of other problems, including hallucinations. These are caused by the brain struggling to cope without the pleasure of heroin, and also the extra stimulus now that the pain receptors are working. Many people experience the equivalent of the DTs while undertaking heroin withdrawal, and many doctors will prescribe medication to help with the symptoms.
Users can also experience extremes of hot and cold, sometimes getting a fever, and other times being left with a chill. This can affect their moods, and may also cause another symptom of heroin withdrawal – excessive bodily fluids. During the fever, sweating will occur, while the cold may produce a runny nose. These are all normal symptoms.